Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



More on convexity numbers of closed sets in $\mathbb{R} ^n$

Author: Stefan Geschke
Journal: Proc. Amer. Math. Soc. 133 (2005), 1307-1315
MSC (2000): Primary 05A20, 52A05, 03E17, 03E35; Secondary 03E75
Published electronically: November 1, 2004
MathSciNet review: 2111936
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: The convexity number of a set $S\subseteq\mathbb R^n$ is the least size of a family $\mathcal F$ of convex sets with $\bigcup\mathcal F=S$. $S$ is countably convex if its convexity number is countable. Otherwise $S$ is uncountably convex.

Uncountably convex closed sets in $\mathbb R^n$ have been studied recently by Geschke, Kubis, Kojman and Schipperus. Their line of research is continued in the present article. We show that for all $n\geq 2$, it is consistent that there is an uncountably convex closed set $S\subseteq\mathbb R^{n+1}$ whose convexity number is strictly smaller than all convexity numbers of uncountably convex subsets of $\mathbb R^n$.

Moreover, we construct a closed set $S\subseteq\mathbb R^3$ whose convexity number is $2^{\aleph_0}$ and that has no uncountable $k$-clique for any $k>1$. Here $C\subseteq S$ is a $k$-clique if the convex hull of no $k$-element subset of $C$ is included in $S$. Our example shows that the main result of the above-named authors, a closed set $S\subseteq\mathbb R^2$ either has a perfect $3$-clique or the convexity number of $S$ is $<2^{\aleph_0}$ in some forcing extension of the universe, cannot be extended to higher dimensions.

References [Enhancements On Off] (What's this?)

  • 1. S. Geschke, S. Quickert, On Sacks forcing and the Sacks property, accepted for publication in Foundations of the Formal Sciences II (B. Löwe, W. Malzkorn, T. Räsch eds.), Applications of Mathematical Logic in Philosophy and Linguistics, Bonn, November 10-13, 2000
  • 2. S. Geschke, W. Kubis, M. Kojman, R. Schipperus, Convex decompositions in the plane, meagre ideals and continuous pair colorings of the irrationals, Israel Journal of Mathematics 131, 285-317 (2002) MR 1942314 (2004f:52001)
  • 3. S. Geschke, M. Kojman, Convexity numbers of closed subsets in $\mathbb R^n$, Proc. Am. Math. Soc. 130, No.10, 2871-2881 (2002) MR 1908910 (2003e:03093)
  • 4. A. Kechris, Classical Descriptive Set Theory, Graduate Texts in Mathematics, Springer (1995) MR 1321597 (96e:03057)
  • 5. M. Kojman, Degrees of non convexity in higher dimension, Fundamenta Mathematicae (164), 143-163 (2000) MR 1784705 (2001g:52003)
  • 6. M. Kojman, M. Perles, S. Shelah, Sets in a Euclidean space which are not a countable union of convex subsets, Isreal Journal of Mathematics 70 (3) (1990), 313-342 MR 1074495 (92e:52006)
  • 7. W. Kubis, Perfect cliques and $G_\delta$ colorings of Polish spaces, Proc. Amer. Math. Soc. 131 (2003), no. 2, 619-623 (electronic) MR 1933354 (2004g:54043)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2000): 05A20, 52A05, 03E17, 03E35, 03E75

Retrieve articles in all journals with MSC (2000): 05A20, 52A05, 03E17, 03E35, 03E75

Additional Information

Stefan Geschke
Affiliation: II. Mathematisches Institut, Freie Universität Berlin, Arnimallee 3, 14195 Berlin, Germany

Keywords: Convex cover, convexity number, clique, $n$-space, forcing extension, covering number
Received by editor(s): August 18, 2003
Received by editor(s) in revised form: December 1, 2003, and January 16, 2004
Published electronically: November 1, 2004
Communicated by: Carl G. Jockusch, Jr.
Article copyright: © Copyright 2004 American Mathematical Society

American Mathematical Society